A client taking atorvastatin 40 mg daily receives a new prescription for clarithromycin. Which action should the nurse take before administering the medications?
1Hold both medications and ask the prescriber to resolve the atorvastatin-clarithromycin interaction.✓ Correct answer
2Administer both medications and monitor for mild gastrointestinal discomfort during the course.
3Separate the medications by 4 hours to prevent increased atorvastatin exposure.
4Stop atorvastatin for 10 days and restart it without obtaining a new prescription.
Explanation
Clarithromycin inhibits CYP3A4 and can increase atorvastatin exposure and the risk of myopathy or rhabdomyolysis. Atorvastatin 40 mg exceeds the labeled 20 mg daily limit when clarithromycin must be used, so the nurse should clarify the regimen before administration.
Quick answer Clarify the atorvastatin-clarithromycin interaction before giving either planned dose.
Why this is correct Clarithromycin is a strong CYP3A4 inhibitor that raises atorvastatin exposure. The labeling advises that atorvastatin should not exceed 20 mg daily when clarithromycin is required, because myopathy and rhabdomyolysis risk increases.
Easy analogy or mental picture The antibiotic closes a major exit route for atorvastatin, so the statin can accumulate.
Memory hook Clarithromycin blocks CYP3A4; check the statin plan.
NCLEX decision rule Clarify a new prescription when a labeled interaction makes the current dose unsafe; do not independently discontinue or redesign the regimen.
Why the other choices are wrong Timing separation does not reverse enzyme inhibition, routine observation misses a preventable interaction, and an independent 10-day hold exceeds nursing authority.
References
1DailyMed: Atorvastatin calciumCYP3A4 interaction and clarithromycin dose limitation